Journal of Applied Mathematics

Journal of Applied Mathematics / 2014 / Article

Research Article | Open Access

Volume 2014 |Article ID 154294 | 5 pages | https://doi.org/10.1155/2014/154294

Some Surfaces with Zero Curvature in

Academic Editor: Chong Lin
Received24 Dec 2013
Accepted26 Feb 2014
Published24 Mar 2014

Abstract

We study surfaces defined as graph of the function in the product space . In particular, we completely classify flat or minimal surfaces given by , where and are smooth functions.

1. Introduction

Homogenous geometries have main roles in the modern theory of manifolds. Homogenous spaces are, in a sense, the nicest examples of Riemannian manifolds and have applications in physics [1]. To underline their importance from the mathematical point of view we roughly cite the famous Thurston conjecture. This conjecture asserts that every compact orientable 3-dimensional manifold has a canonical decomposition into pieces, each of which admits a canonical geometric structure from among the eight maximal simple connected homogenous Riemannian 3-dimensional geometries [2]. The Riemannian product space is one of the eight model spaces.

Constant mean curvature and constant Gaussian curvature surfaces are one of the main objects which have drawn geometers' interest for a very long time. Recently, the study of the geometry of surfaces in is growing very rapidly, and the interest is mainly focused on minimal and constant mean curvature surfaces [39].

The purpose of this paper is to study surfaces defined as graph of the function in the product space . In Sections 4 and 5 we classify minimal and flat surfaces defined as , where and are smooth functions.

2. Preliminaries

Let be the upper half plane model of the hyperbolic plane endowed with the metric, of constant Gaussian curvature , given by The hyperbolic space , with the group structure derived by the composition of proper affine maps, is a Lie group and the metric is left invariant. Therefore, the product space is a Lie group with the left invariant product metric On the other hand, an orthonormal basis of left invariant vector fields on is with the only nontrivial commutator relation . It follows that the Levi-Civita connection of is expressed as For any vectors and in the cross-product is defined by

3. Graphs in

Let us consider a surface parametrized by where is a domain in and is a smooth function. Then is a surface defined as graph of the function defined on . In this case, we have It follows that the coefficients of the first fundamental form of are given by Also, the unit normal vector field to is given by where By a straightforward calculation, we obtain which imply that the coefficients of the second fundamental form of are Thus, from (8) and (12) the Gaussian curvature and the mean curvature are, respectively,

Proposition 1. Let be a surface defined as graph of the function . Then is a minimal surface if and only if

Proposition 2. Let be a surface defined as graph of the function . Then is flat if and only if

Remark 3. Some examples are satisfying the ODE (14) studied in [7]. Also, examples in Lorentz product space can be found in [10].

4. Minimal Surfaces Defined by

Let be a surface in parametrized by for all , where and are smooth functions. We suppose that is a minimal surface. Then, from (14) we have the following minimal surface equation: In order to solve it, divide first by ; then we get for all . Differentiating with respect to , we obtain First of all, we suppose that on an open interval; that is, . In this case, from (17) we obtain We put . Then the last equation can be written as Its general solution is given by From this, we thus have where .

Now, we assume that on an open interval, and divide (19) by . It follows that Hence we deduce the existence of a real number such that Let us distinguish the following cases according to .

Case 1. If , then and . It follows that . If , then . In this case, from (17) we obtain ; it is a contradiction. If , then we get . In such case, (17) is polynomial equation on and . From the coefficients of and the constant term we have and , which imply and . It is a contradiction.

Case 2. If , then from the first equation in (25) we have where . Let be any solution of (26), where is a smooth function. Then (26) can be rewritten as We put . Then, we have We again put . In this case the above equation becomes and its general solution is given by Thus, we get After an integration, we can find where . By combining (27) and (33), we thus have

Now, we consider the second equation in (25). Since , we yield We put . Then, the above equation becomes Since , without loss of generality we take or .

Subcase i. Let . We do the change where is a nonzero smooth function. Then, (36) can be rewritten as the form Thus, its general solution is where . So, and from its integration we can obtain where .

Subcase ii. Let . We put where is a nonzero smooth function. Then, (36) becomes and its general solution is given by where . Thus, we have where . The surface given by (34) and (44) is shown in Figure 1.

Consequently, we have the following.

Theorem 4. Let be a surface defined as graph of the function . If is a minimal surface, then is parametrized as where(1) and with , or(2) and with .

5. Flat Surfaces Defined by

Let be a surface defined by (16). Assume that is a flat surface. Then, from (15) we have the following flat surface equation: In order to solve it, differentiating with respect to , we have Thus, there exists a nonzero real number such that From the first equation in (48), we get where . We put , and it follows that we yield From this, the general solution is where . We can assume that . From the last equation we can easily obtain (see Figure 2) where .

In order to solve the second equation in (48), divide by and put . Then, we get and its general solution is given by where . From this, we thus obtain (see Figure 2) where .

As a conclusion, we have the following.

Theorem 5. Let be a surface defined as graph of the function . If is a flat surface, then is parametrized as where and with .

Conflict of Interests

The author declares that there is no conflict of interests regarding the publication of this paper.

Acknowledgment

This paper was supported by Basic Science Research Program through the National Research Foundation of Korea (NRF) funded by the Ministry of Education, Science and Technology (2012R1A1A2003994).

References

  1. J. Gegenberg, S. Vaidya, and J. F. Vázquez-Poritz, “Thurston geometries from eleven dimensions,” Classical and Quantum Gravity, vol. 19, no. 23, pp. L199–L204, 2002. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  2. W. Thurston, Three-Dimensional Geometry and Topology, vol. 35 of Princeton Mathematical Series, Princeton University Press, Princeton, NJ, USA, 1997. View at: MathSciNet
  3. J. M. Espinar, M. M. Rodríguez, and H. Rosenberg, “The extrinsic curvature of entire minimal graphs in H2×R,” Indiana University Mathematics Journal, vol. 59, no. 3, pp. 875–889, 2010. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  4. I. Fernández and P. Mira, “Harmonic maps and constant mean curvature surfaces in H2×R,” The American Journal of Mathematics, vol. 129, no. 4, pp. 1145–1181, 2007. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  5. Y. W. Kim, S. E. Koh, H. Shin, and S. D. Yang, “Helicoidal minimal surfaces in H2×R,” Bulletin of the Australian Mathematical Society, vol. 86, no. 1, pp. 135–149, 2012. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  6. S. Montaldo and I. I. Onnis, “Invariant CMC surfaces in H2×R,” Glasgow Mathematical Journal, vol. 46, no. 2, pp. 311–321, 2004. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  7. S. Montaldo and I. I. Onnis, “A note on surfaces in H2×R,” Bollettino della Unione Matematica Italiana B, vol. 10, no. 3, pp. 939–950, 2007. View at: Google Scholar | Zentralblatt MATH | MathSciNet
  8. B. Nelli and H. Rosenberg, “Minimal surfaces in H2×R,” Bulletin of the Brazilian Mathematical Society, vol. 33, no. 2, pp. 263–292, 2002. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  9. D. W. Yoon, “Minimal translation surfaces in H2×R,” Taiwanese Journal of Mathematics, vol. 17, no. 5, pp. 1545–1556, 2013. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  10. A. L. Albujer, “New examples of entire maximal graphs in H2×R1,” Differential Geometry and its Applications, vol. 26, no. 4, pp. 456–462, 2008. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet

Copyright © 2014 Dae Won Yoon. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


More related articles

734 Views | 428 Downloads | 0 Citations
 PDF  Download Citation  Citation
 Download other formatsMore
 Order printed copiesOrder

Related articles

We are committed to sharing findings related to COVID-19 as quickly and safely as possible. Any author submitting a COVID-19 paper should notify us at help@hindawi.com to ensure their research is fast-tracked and made available on a preprint server as soon as possible. We will be providing unlimited waivers of publication charges for accepted articles related to COVID-19. Sign up here as a reviewer to help fast-track new submissions.